Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 334, NWS North Platte, NE

July 20, 2005Brown County, Cherry County, Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2005, 9:12 PM CDT for Brown County, Cherry County, Keya Paha County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2005, 9:12 PM CDT (02:12 UTC)
Expired
Jul 20, 2005, 10:05 PM CDT
In force
53 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Brown County, NE, Cherry County, NE, Keya Paha County, NE

The radar

The North Platte radar (KLNX), 95 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:20 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
3650 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 210213
SVRLBF
NEC017-031-103-210315-
/O.NEW.KLBF.SV.W.0334.050721T0212Z-050721T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
912 PM CDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA
  WEST CENTRAL KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA
  NORTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1015 PM CDT

* AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8
  MILES NORTHWEST OF JOHNSTOWN...OR ABOUT 17 MILES NORTHWEST OF
  AINSWORTH...AND MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOHNSTOWN AT 925 PM CDT

LAT...LON 4290 10052 4256 10030 4254 9992 4284 9996
      4290 10026

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 210229
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
929 PM CDT WED JUL 20 2005

NEC017-031-103-210315-
/O.CON.KLBF.SV.W.0334.000000T0000Z-050721T0315Z/
BROWN NE-KEYA PAHA NE-CHERRY NE-
929 PM CDT WED JUL 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM CDT FOR
EXTREME EAST CENTRAL CHERRY...WEST CENTRAL KEYA PAHA AND NORTHWESTERN
BROWN COUNTIES...

AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTH OF JOHNSTOWN...OR ABOUT 13 MILES NORTHWEST OF
AINSWORTH...MOVING SOUTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN BROWN COUNTY AT 940 PM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4289 10029 4256 10029 4254 9992 4284 9996

$$

KAR
000 
WWUS53 KLBF 210305
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1004 PM CDT WED JUL 20 2005

NEC017-031-103-210314-
/O.CAN.KLBF.SV.W.0334.000000T0000Z-050721T0315Z/
BROWN NE-KEYA PAHA NE-CHERRY NE-
1004 PM CDT WED JUL 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL CHERRY...
WEST CENTRAL KEYA PAHA AND NORTHWESTERN BROWN COUNTIES IS
CANCELLED...

SEVERE WEATHER HAS EXITED THE WARNED AREA. SHOWERS AND THUNDERSTORMS 
WILL EXIT WESTERN KEYA PAHA AND NORTHWEST BROWN COUNTY. 

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4289 10029 4256 10029 4254 9992 4284 9996

$$

KAR


KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:20 PM CDT, 7 hours 52 minutes earlier.

Area forecast discussion, Jul 20, 1:20 PM CDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
120 PM CDT WED JUL 20 2005

.DISCUSSION...
TEMPERATURE FCST IS ON BECOMING A LITTLE CLEARER AS HEAT LOW
CENTERED OVER KLBF AT 18Z IS THE FOCUS FOR VERY WARM WEATHER.
HIGHEST TEMPS ARE LOCATED ACROSS THE SW QUADRANT OF THE LOW WITH
READING AOA 100F.

THRU SUNDAY THE GFS/NAM MIGRATE THIS LOW NORTH AND SOUTH DAILY.

TEMPS...
THURSDAY/FRIDAY...HEAT LOW REMAINS NEARLY STNRY ON THURS MIGRATING
SLIGHTLY SOUTH AT NIGHT. ON FRIDAY THE LOW IS LOCATED OVER WRN KS
WITH MOST IF NOT ALL OF THE FCST AREA IN THE COOLER BUT STILL HUMID
N SIDE. THIS LOW FILLS AND REDEVELOPS ACROSS WRN SD SATURDAY AM AND
TRACKS SLOWLY E INTO CNTL SD DURING THE AFTN. THE NAM SUGGEST 100+F
TEMPS ACROSS MUCH OF THE FCST AREA.

SUNDAY...THE NAM/GFS ARE IN VERY GOOD AGREEMENT WITH THE POSITION OF
THE H5 RIDGE. BOTH MODELS SUGGEST SFC HEAT LOW WILL BE LOCATED OVER
OR CLOSE TO SWRN NEB. FCST THEN IS FOR 100+F TEMPS NEAR AND S OF THIS
LOW.

MONDAY...HEAT LOW DROPS SOUTH. UA FORCING AND MOISTURE APPEAR
SUFFICIENT OF SOME CHC OF TSTMS WHICH WILL BEGIN TO COOL THINGS OFF.

TUESDAY THROUGH WEDNESDAY...TEMPS CONTINUE DOWNWARD SLIDE AS HEIGHTS
LOWER. UPPER LEVEL PATTERN GOES THROUGH A MAJOR TRANSITION WITH DEEP
UA TROF FORMING OVER THE GREAT LAKES. MOISTURE FIELDS CONTINUE TO
SUGGEST TSTM ACTIVITY. FCST AREA IS IN THE BAROCLINIC ROUGH AT THIS
POINT.

PCPN...WILL CONTINUE SLIGHT CHC POP TONIGHT THROUGH FRIDAY NIGHT.
ACTIVITY TONIGHT AND THURSDAY WILL FOCUS MOSTLY NE OF THE SFC LOW
IN THE DEEPER MOISTURE. SOME DRYLINE ACTIVITY IS POSSIBLE EACH DAY
ALSO. SATURDAY LOOKS CAPPED.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Jul 20, 7:06 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
706 PM CDT WED JUL 20 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-210606-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
706 PM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTH CENTRAL NEBRASKA
UNTIL MIDNIGHT CDT (11 PM MDT)...

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE EAST OFF THE HIGHER TERRAIN BRINGING ISOLATED
THUNDERSTORM ACTIVITY TO THE EASTERN PANHANDLE AND SOUTHWEST NEBRASKA
THIS EVENING. THESE STORMS WILL BE HIGH BASED WITH MORE WIND...AND
POTENTIAL FOR LIGHTNING THAN RAINFALL. FURTHER NORTH INTO THE NORTH
CENTRAL...AN UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST WITH
SCATTERED THUNDERSTORM DEVELOP POSSIBLE INTO THE OVERNIGHT HOURS. A
FEW THUNDERSTORMS NORTH OF GORDON TO AINSWORTH MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE EXTREME HEAT WILL CONTINUE TO IMPACT SOUTHWEST NEBRASKA
INTO CENTRAL NEBRASKA THROUGH THE WEEKEND AND INTO MONDAY. A HEAT LOW
WILL REMAIN POSITIONED OVER THE SOUTHWEST WITH TEMPERATURES INTO THE
TRIPLE DIGITS. THE HEAT WILL RESULT IN THE GRASSLAND FIRE DANGER
INDEX INTO THE HIGH AND VERY HIGH CATEGORIES ACROSS THE WEST.

THE THREAT FOR SEVERE THUNDERSTORMS WILL EXIST ON THURSDAY IN AREAS
EAST OF A LINE FROM VALENTINE AND BROWNLEE IN CHERRY COUNTY...TO
BROKEN BOW IN CUSTER COUNTY. WARM MID LEVEL TEMPERATURES WILL
EFFICIENTLY INHIBIT THUNDERSTORM DEVELOPMENT UNTIL AFTER 3 PM CDT.
THEN RAPID STORM DEVELOPMENT IS LIKELY. THUNDERSTORMS WILL AGAIN BE
POSSIBLE THURSDAY NIGHT...THEN A LESS CHANCE UNTIL LATE MONDAY WITH
ANOTHER FRONTAL SYSTEM MOVES INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MAINLY FOR AREAS NORTH OF GORDON
TO AINSWORTH THIS EVENING.

KAR

In the hours before

Special weather statement, Jul 20, 6:19 PM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
619 PM CDT WED JUL 20 2005

NEZ005-006-008-009-094-210500-
BROWN NE-EASTERN CHERRY NE-KEYA PAHA NE-ROCK NE-WESTERN CHERRY NE-
INCLUDING THE CITIES OF...AINSWORTH...BASSETT...
SPRINGVIEW AND VALENTINE
619 PM CDT WED JUL 20 2005

...SEVERE THUNDERSTORM WATCH NUMBER 652 VALID UNTIL MIDNIGHT CDT (11
PM MDT) FOR PORTIONS OF NORTH CENTRAL NEBRASKA...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA...HAS ISSUED A SEVERE
THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT CDT (11 PM MDT). THE
COUNTIES INCLUDED IN THE WATCHARE...BROWN...CHERRY...KEYA PAHA... AND
ROCK.

PERSONS IN THE WATCH AREA SHOULD CONTINUE TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST FORECASTS...WARNINGS...
AND STATEMENTS.

KAR
Local storm report, Jul 20, 8:30 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
830 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     5 WSW MERRIMAN          42.89N 101.79W
07/20/2005  60 MPH           CHERRY             NE   PUBLIC

&&

13
Local storm report, Jul 20, 8:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
857 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             7 NW VALENTINE          42.95N 100.65W
07/20/2005  1.75 INCH        CHERRY             NE   PUBLIC

            WINDOWS BROKEN FROM HAIL AND 5 INCH TREE LIMBS DOWN FROM
            STRONG WINDS

&&

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:23 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan67 min
Jul 20, 8:20 PM CDTSevere Thunderstorm WarningLBFCherry55 min
Jul 20, 9:38 PM CDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock32 min
Jul 20, 9:57 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock56 min
Jul 20, 10:29 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt70 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.